South Dakota, 2019

Hail and Damaging Wind in South Dakota, August 5, 2019

August 5, 2019 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed over the central Black Hills and tracked southeast across parts of southwestern South Dakota. The storm produced large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the central Black Hills and tracked southeast across parts of southwestern South Dakota. The storm produced large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:07 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 1:07 PM MST, 1 hour 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Mon Aug 5 2019

.DISCUSSION...(This Evening Through Monday)
Issued at 206 PM MDT Mon Aug 5 2019

Strong upper high/ridge continues across the Desert SW. Northwest
flow aloft is also persisting across the northern Plains, with
several shortwaves pushing along the ridge. Surface high pressure is
centered across eastern Montana into North Dakota, with a weak cold
front pushing through. Still expected some storm development this
afternoon and evening, with moderate to good instability moderate
shear this afternoon, then improving this evening. Storms are
expected to develop in the next few hours across the Black Hills
area, mainly toward the southern Hills. Then a strong wave is
expected to push through this evening, with a band of storms
crossing northeast Wyoming through southwest SD, south of the
frontal boundary. Some of the storms this afternoon and evening may
be severe, with hail being the main threat this afternoon,
transitioning to hail and wind with the second round of convection
this evening. Little change to the pattern is expected tomorrow,
with the warmest temperatures of the week. Models continue to show
an upper wave pushing through western ND into central SD Tuesday
afternoon/early evening. Some convection is expected to develop in
the afternoon, but may stay north/east of the CWA. Some of these
storms may be stronger. Otherwise most areas will remain dry
Tuesday, but could so isolated storms develop. Daily thunderstorms
will continue through the week as the upper ridge persists across
the region, pushing slightly farther eastward toward the end of the
week into the weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1049 AM MDT Mon Aug 5 2019

Isolated to scattered thunderstorms are expected across northeast
WY into southwest SD this afternoon and evening, with local IFR
conditions in stronger storms. VFR conditions expected outside
any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...Johnson
Hazardous weather outlook, Aug 5, 1:34 AM MST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
234 AM MDT Mon Aug 5 2019

SDZ041>044-046-047-049-061300-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
234 AM MDT Mon Aug 5 2019 /334 AM CDT Mon Aug 5 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. There is a
marginal risk of severe thunderstorms with large hail and
damaging winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms each day, with a few strong
to severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
234 AM MDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. There is a
slight risk of severe thunderstorms with large hail and damaging
winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms each day, with a few strong
to severe thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 5, 1:29 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
229 PM MDT Mon Aug 5 2019

SDZ026-028-029-074-052100-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
229 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Custer State Park, or 5 miles northeast of Custer,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Custer, Keystone, Hayward, Mount Rushmore National Memorial, Stockade
Lake, Legion Lake, State Game Lodge, Sylvan Lake, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge, Black Elk Peak and Black
Hills Playhouse.

LAT...LON 4370 10360 4379 10363 4387 10357 4392 10328
      4365 10332
TIME...MOT...LOC 2029Z 263DEG 12KT 4382 10352

Sherburn
Local storm report, Aug 5, 1:53 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON AUG 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             7 W HERMOSA             43.84N 103.33W
08/05/2019  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

TJG
Special weather statement, Aug 5, 2:07 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
307 PM MDT Mon Aug 5 2019

SDZ029-074-052130-
Hermosa Foot Hills SD-Southern Black Hills SD-
307 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330
PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 8 miles east of Custer, moving
southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Blue Bell, Custer State Park, Mount Coolidge, Legion Lake, Buffalo
Corrals, State Game Lodge and northeastern Wind Cave National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4372 10353 4377 10348 4379 10339 4374 10320
      4358 10337
TIME...MOT...LOC 2106Z 299DEG 16KT 4373 10343

Sherburn

The radar

The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
August 5, 2:36 PM MST
Where
Custer County, 9.47 mi W of Hermosa
Measured
1 in hail
Reported by
Public
Coordinates
43.840, -103.380

Hail, Fall River

When
August 5, 3:35 PM MST
Where
Fall River County, 7.67 mi E of Smithwick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.320, -103.070

Thunderstorm Wind, Fall River

When
August 5, 3:35 PM MST
Where
Fall River County, 7.67 mi E of Smithwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.320, -103.070

The spotter estimated wind gusts at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844759, 844760, 844761.